Article

1 Iconography
Access to the text (HTML) Access to the text (HTML)
PDF Access to the PDF text
Advertising


Access to the full text of this article requires a subscription.
  • If you are a subscriber, please sign in 'My Account' at the top right of the screen.

  • If you want to subscribe to this journal, see our rates



Journal of the American Academy of Dermatology
Volume 63, n° 2
pages 219-227 (août 2010)
Doi : 10.1016/j.jaad.2009.08.050
accepted : 29 August 2009
Original Articles

Retrospective analysis of drug-induced hypersensitivity syndrome: A study of 27 patients
 

Chia-Chun Ang, MD , Yi-Shi Wang, MD, Eva-Leina M. Yoosuff, MD, Yong-Kwang Tay, MD
Department of Dermatology, Changi General Hospital, Singapore 

Reprint requests: Chia-Chun Ang, MD, Department of Dermatology, Changi General Hospital, 2 Simei Street 3, Singapore 529889.
Abstract
Background

Previous reports regarding the characteristics of patients with drug-induced hypersensitivity syndrome (DIHS) are mostly limited to small case reports and drug-specific case series, mainly involving Caucasian patients.

Objective

We describe the trends in the clinical presentation and laboratory findings of our patients with DIHS and their response to therapy.

Methods

This is a retrospective case series. Clinical records of patients treated in the Department of Dermatology, Changi General Hospital, Singapore, with a diagnosis of DIHS from January 2003 to January 2008 were retrieved and analyzed.

Results

In all, 27 patients were analyzed. The 3 most consistent features in our patients were 1) history of drug exposure (100%); 2) a morbilliform cutaneous eruption in 81.5% of the patients; and 3) systemic involvement with hepatitis (96.3%), hematologic abnormalities (81.5%), and fever (77.8%) being most common. Superficial perivascular dermatitis was the most common skin biopsy specimen findings, with tissue eosinophilia occurring in half the biopsy specimens. Severe complications included renal failure requiring dialysis in two patients and hyperthyroidism and myocarditis occurring in one patient.

Limitations

This is a retrospective study with a small number of patients during a 5-year period. We did not routinely document the presence of lymphadenopathy and hepatosplenomegaly in our patient’s records. We do not measure viral serologies routinely as part of the workup for DIHS.

Conclusion

DIHS is not uncommon. The presentation in an Asian population is similar to published studies. Treatment includes discontinuation of the offending drug, monitoring for organ involvement, and using systemic steroids.

The full text of this article is available in PDF format.

Key words : acute renal insufficiency, drug eruption, drug hypersensitivity, eosinophilia, hepatitis, thyroiditis

Abbreviations used : DIHS, DRESS, FBC, HHV, ICU



 Funding sources: None.
 Conflicts of interest: None declared.



© 2009  American Academy of Dermatology, Inc.@@#104156@@
EM-CONSULTE.COM is registrered at the CNIL, déclaration n° 1286925.
As per the Law relating to information storage and personal integrity, you have the right to oppose (art 26 of that law), access (art 34 of that law) and rectify (art 36 of that law) your personal data. You may thus request that your data, should it be inaccurate, incomplete, unclear, outdated, not be used or stored, be corrected, clarified, updated or deleted.
Personal information regarding our website's visitors, including their identity, is confidential.
The owners of this website hereby guarantee to respect the legal confidentiality conditions, applicable in France, and not to disclose this data to third parties.
Close
Article Outline